Hail, Mitchell
- When
- March 18, 5:42 PM CST to 5:47 PM CST
- Where
- Mitchell County, 3.23 mi WNW of Iatan
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -101.180
A cold front slowly drifting southward into the west Texas Permian Basin interacted with a diffuse dryline to produce slow moving supercells. Severe hail and flash flooding accompanied the storms during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front slowly drifting southward into the west Texas Permian Basin interacted with a diffuse dryline to produce slow moving supercells. Severe hail and flash flooding accompanied the storms during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 5:27 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 627 PM CDT FRI MAR 18 2011 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS ARE DEVELOPING ALONG A WEAK FRONT MOVING INTO THE PERMIAN BASIN. CURRENTLY THE FRONT IS NEAR I-20 AND WILL DROP SOUTH WITH HELP FROM CONVECTIVE OUTFLOW. WINDS NORTH OF THE FRONT WILL SHIFT FROM 050-090 AND MAY GUST FOR A FEW HOURS BEFORE SUBSIDING. OF COURSE THERE WILL BE WIND DIRECTION VARIABILITY NEAR THE CONVECTION AT MAF...INK...AND FST. THE STORMS NEAR FST ARE NOT ASSOCIATED WITH THE FRONT SO EXPECT SOUTHERLY WINDS TO CONTINUE. MVFR-LIFR CIGS EXPECTED TONIGHT BUT CONFIDENCE NOT HIGH ON SPECIFICS SO KEPT TIMING AND FM GROUPS GENERAL. ALL LOCATIONS VFR BY TOMORROW AFTERNOON WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE. HENNIG && .PREV DISCUSSION... /ISSUED 215 PM CDT FRI MAR 18 2011/ DISCUSSION... FRONT HAS MADE IT FARTHER S SOONER AND WILL RESULT IN NELY SFC WINDS ACRS MOST CWFA N/E OF PECOS RIVER BY 00Z/SAT. AS SUCH SB INSTABILITY AXIS WILL BE FARTHER S AND ISOLD TSTMS WILL BE POSSIBLE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. DEVELOPMENT WILL BE SOMEWHAT LIMITED THOUGH BY SB CINH. LOW LEVEL MSTR PUSHING NW ACRS THE LOWER TRANS PECOS AFTER 21Z AND THIS SEEMS TO BE THE MOST FAVORED AREA IN THE NEAR TERM AS THIS WILL BE CLOSER TO INTERSECTION OF FRONT/DRYLINE WITH ADDED TOPOGRAPHIC AFFECTS INCLUDING DAVIS MTNS WHERE STRONG INSOLATION AND STEEP MID LEVEL LR/S ARE FOUND. STILL MODELS ARE DEVELOPING PRECIP FROM NEAR MAF SE-NE AS MODEST LLJ IMPINGES UPON FRONT THIS EVENING. WILL OPT TO MAKE SLIGHT ADJUSTMENT ON POPS SWD THIS EVENING. 0-6KM BULK SHEAR IS STRONGEST FROM MAF SE-NE (30-40KTS) SO ISOLD STRONG STORMS ARE POSSIBLE. MSTR IS PUSHED WWD SAT AND REMNANTS OF 85H FRONT ARE SEEN IN THERMAL FIELD ACRS LEA COUNTY TO THE PB AND THEN NEWD. SB INSTABILITY WILL BE ABLE TO DEVELOP ALONG/INVOF BOUNDARY. MEANWHILE A 3H 60-70KT JET WILL NOSE INTO THE AREA. NAM EAGERLY DEVELOPS MID LEVEL LIFT AS SEEN IN 7H-5H OMEGA FIELD. AS SUCH THE MODELS ARE AGAIN DEVELOPING PRECIP WITH THE NAM BEING A LITTLE FARTHER S THAN GFS/ECMWF. GRIDS ALREADY HAVE PRECIP IN THE FCST AND WILL MAKE LITTLE CHANGE ATTP...EVEN AS FAR W AS LEA COUNTY. BY SUNDAY THERMAL RIDGE WILL PUSH FARTHER E AND DRYLINE WILL MOVE E OF MAF BY MID AFTERNOON... WILL INCLUDE ISOLD POPS FOR TSTMS IN THE E. W OF DRYLINE IT WILL BE ON THE HOT SIDE. SOME UNCERTAINTY WRT HOW FAR DRY AIR WILL MOVE E ON MON. STILL THERE IS A VERY PROMINENT 85H THERMAL RIDGE SO BASICALLY HOT FROM MAF SW-NW. WINDS WILL BE ON THE INCREASE ACRS THE W TOO WITH 25-40KTS AT 7H. GOOD AGREEMENT THAT DRY AIR WILL SURGE FARTHER E TUE WITH 25KTS AT 85H ACRS MOST OF SE NM/PB AS MID LEVEL TROF LIFTS OUT. STILL HOT PER 85H TEMPS...ESPECIALLY RIO GRANDE WHERE NEAR TRIPLE DIGITS ARE EXPECTED. EXITING TROF WILL PUSH A FRONT S WED SO COOLER WED INTO THUR. ECMWF DOES GENERATE PRECIP EARLY FRI MORNING ACRS THE W AS LOW LEVEL SE WINDS RETURN. SOME LARGE DIFFERENCES BTWN GFS/ECMWF ON FRI WRT MID LEVEL PATTERN...GFS MUCH MORE FAVORABLE AND FARTHER E WITH POTENTIAL FOR WARM/WINDY CONDITIONS. FIRE WEATHER... SWD POSITION OF FRONTAL BOUNDARY HAS PREVENTED DRY AIR FROM MOVING TOO FAR E TODAY. CONCERN FOR REMAINDER OF THE PM IS POTENTIAL FOR DRY LIGHTNING IN THE LOWER TRANS PECOS AND DAVIS MTNS WHERE STEEP LR/S...STRONG SFC HEATING....DRYLINE...AND TOPOGRAPHY ARE THE PLAYERS. LOCAL RF CONDITIONS WILL AGAIN BE POSSIBLE ACRS SE NM/GDP MTNS SAT. LOW PROBABILITY OF DRY LIGHTNING IN SE NM SAT BUT WORTH WATCHING FOR. IT WILL BE BREEZY/WINDY ACRS PB BUT RH/S WILL BE UP. MORE SUBSTANTIAL POTENTIAL FOR RF CONDITIONS DEVELOPS MON/TUE WHEN MID LEVEL WINDS INCREASE AND 85H THERMAL RIDGE IS WELL DEFINED. SINGLE DIGIT RH/S SAT-TUE ACRS SE NM AND FIRE WX WATCHES WILL LIKELY EVENTUALLY BE NEEDED MON/TUE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT FRI MAR 18 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT FRI MAR 18 2011 /1239 PM MDT FRI MAR 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD AFFECT PORTIONS OF THE STOCKTON PLATEAU AND LOWER TRANS PECOS THIS AFTERNOON ALONG A DRYLINE. IN ADDITION...SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN TONIGHT IN THE VICINITY OF A COLD FRONT. A STORM OR TWO COULD BECOME SEVERE AND PRODUCE LARGE HAIL OR DAMAGING WINDS IN EITHER AREA. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE IN THE GUADALUPE MOUNTAINS THIS AFTERNOON...WHERE MODEST SOUTHWEST WINDS AROUND 20 MPH ARE COMBINING WITH LOW RELATIVE HUMIDITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND STOCKTON PLATEAU ALONG A COLD FRONT AND DRYLINE SATURDAY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 PM CDT FRI MAR 18 2011 TXZ052-182315- HOWARD- 526 PM CDT FRI MAR 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN HOWARD COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF FAIRVIEW AT 526 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT FRI MAR 18 2011 TXZ053-182315- MITCHELL- 540 PM CDT FRI MAR 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN MITCHELL COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN MITCHELL COUNTY AT 540 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 PM CDT FRI MAR 18 2011 TXZ052-053-190000- HOWARD-MITCHELL- 619 PM CDT FRI MAR 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EASTERN HOWARD AND WESTERN MITCHELL COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF COAHOMA AT 620 PM CDT...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 631 PM CDT FRI MAR 18 2011 TXZ061-068-190000- ECTOR-CRANE- 631 PM CDT FRI MAR 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN CRANE AND SOUTH CENTRAL ECTOR COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CRANE COUNTY AT 631 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS...PENNY SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. &&
The Midland/Odessa radar (KMAF), 105 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
At 8:55 PM CST, the broadcast media reported several cars were under water on the west side of Big Spring. About an hour later, the Big Spring Police Department reported several streets were closed due to high water crossing roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293004, 293005, 293006, 293007.